Arf invariant of a knot
In the mathematical field of knot theory, the Arf invariant of a knot, named after Cahit Arf, is a knot invariant obtained from a quadratic form associated to a Seifert surface. If F is a Seifert surface of a knot, then the homology group H1(F, Z/2Z) has a quadratic form whose value is the number of full twists mod 2 in a neighborhood of an imbedded circle representing an element of the homology group. The Arf invariant of this quadratic form is the Arf invariant of the knot.
Definition by Seifert matrix
Let be a Seifert matrix of the knot, constructed from a set of curves on a Seifert surface of genus g which represent a basis for the first homology of the surface. This means that V is a 2g × 2g matrix with the property that V − VT is a symplectic matrix. The Arf invariant of the knot is the residue of
Specifically, if , is a symplectic basis for the intersection form on the Seifert surface, then
where denotes the positive pushoff of a.
Definition by pass equivalence
This approach to the Arf invariant is due to Louis Kauffman.
We define two knots to be pass equivalent if they are related by a finite sequence of pass-moves, which are illustrated below: (no figure right now)
Now we can define the Arf invariant of a knot to be 0 if it is pass-equivalent to the unknot, or 1 if it is pass-equivalent to the trefoil. This definition is equivalent to the one above.
Definition by partition function
Definition by Alexander polynomial
This approach to the Arf invariant is by Raymond Robertello. Let
be the Alexander polynomial of the knot. Then the Arf invariant is the residue of
modulo 2, where r = 0 for n odd, and r = 1 for n even.
Kunio Murasugi proved that the Arf invariant is zero if and only if Δ(−1) ±1 modulo 8.
- Kauffman (1987) p.74
- Kauffman (1987) pp.75–78
- Robertello, Raymond, Communications on Pure and Applied Mathematics, Volume 18, pp. 543–555, 1965
- Murasugi, Kunio, The Arf Invariant for Knot Types, Proceedings of the American Mathematical Society, Vol. 21, No. 1. (Apr., 1969), pp. 69–72
- Kauffman, Louis H. (1983). Formal knot theory. Mathematical notes. 30. Princeton University Press. ISBN 0-691-08336-3.
- Kauffman, Louis H. (1987). On knots. Annals of Mathematics Studies. 115. Princeton University Press. ISBN 0-691-08435-1.
- Kirby, Robion (1989). The topology of 4-manifolds. Lecture Notes in Mathematics. 1374,. Springer-Verlag. ISBN 0-387-51148-2.